Afatanib side effects: All has been... - The Roy Castle Lu...

The Roy Castle Lung Cancer Foundation

4,969 members2,994 posts

Afatanib side effects

CaroleH1949 profile image

All has been going well since my husband has been in this drug and there is a significant change in the reduction in size of the growth which was great news. The problem he's getting now is one of his finger nails and big toenail is coming off. He has been using the Hemp cream from the Bodyshop but this is still happening. Has anyone else had this side effect?

We are seeing the oncologist and another scan on 15th August and hopefully the growth will be still under control then the side effects will be worth it.

5 Replies

Hello Carole, my Mum had this nail problem on her thumb, despite using OnicoLife drops. Eventually it became infected and the nail had to be removed. A new nail has grown since.

CaroleH1949 profile image
CaroleH1949 in reply to Batgirlx

It's good that a new nail has grown x we were wondering if that would happen that's put my mind to rest x thank you for replying x

Hi Carole,

I've been on Gefitinib for a year and this obviously has the same effect (paronychia). I had a very sore thumb not too long after starting the drug, but it slowly healed on its own. Germoline New Skin helped a bit to protect the sore skin although it stings a little on broken skin.

A few months ago, this problem kicked off again with a big toe and I could see the nail was becoming detached at a corner. There was some pus, but two lots of antibiotics did nothing to help. Then after no problems, a lot of my fingers quickly became very sore similarly and it got me down. After a month or so, the fingers started to improve and I'm so happy to be able to do fiddly stuff again. Buttons and zips had been a real painful challenge. Not quite there, but not far off. The toe is slowly improving also. I was referred back to my GP and then eventually to a podiatrist who was all set to take the toenail off, but as they had no idea about how this class of drug affects the nails and I'd have been more disabled by the treatment and recovery period than the ailment, I politely declined. I didn't feel I had the time to spend recovering like "normal" folk either. Just because the podiatrist could, didn't necessarily mean they should. I find soaking the affected parts in a warm bath or, better, and as advised by the podiatrist, salty water helps quite a bit. Particular cleanliness is wise anyway, but I'd advise against too much prodding, poking and squeezing. I'd have liked a prescription for a regular paddle in the sea at a nice resort, but that's unlikely to be available on the NHS! Seriously, the warm brine soak seems best and maybe a skin moisturiser if the areas are dry and taut. The Bodyshop Hemp cream may help in that respect. It's pretty good for the dry flaky skin on my face. I try to avoid enclosing my toe in socks and shoes as it seems better if allowed to dry after bathing.

My finger nails became brittle and split easily, but Original Nail Envy Nail Strengthener from Boots has worked wonders. Just don't let a guy's macho mates see him applying it or he'll be in for some ribbing! Actually, it's often a release for all to share laughs over some of the odd things we have to adapt to.

I've found fluctuations in side effects seem to have little rhyme or reason with time or anything and they can subside as readily as they occur although they seem to arrive more quickly than they depart.

Good luck.

Neil

Thanks for your reply I'll show my husband what you have to say. I'm sure he will be comforted to know he's not in his own. He's had 2 lots of antibiotics but as you say other health professionals don't know a lot about this drug. Our GP told him to contact the oncologist if it hadn't started to clear up within 48hrs. It hadn't and he rung her but she said just to complete the course of antibiotics and wait to see if it clears up. I told him good old salted water would be the best thing to try. Maybe after reading your comments he may try it. 🤔 Lol. Being a diabetic makes it a bit more worrying however since he's lost weight we are not sure if he still is a diabetic, hewas type 2 and it was brought on from being overweight. It's true the symptoms do come and go on a regular basis. We are just happy that the drug is working on the cancer.

Dear Carole

It is great to hear that the Afatinib is having a good effect, and your positive attitude to the results outweighing the side effects, however would be nice to have the side effects managed as comfortable as possible. You have had some really good advice in the responses. I have placed below some general information (which you may already know) on managing the symptoms of the nails whilst taking Afatinib from the website cancerresearchuk.org

Swelling and redness (inflammation) around the fingernails or toenails can happen at least 1 month after starting treatment. Tell your doctor or nurse if you have this as you may need steroids and antibiotics.

Tips to prevent this from happening:

Moisturise your skin regularly

Do not soak your hands and feet in water for long periods of time

Use cotton-lined rubber gloves when washing up

Do not bite your fingernails and be careful when cutting your finger and toenails

Dry your feet carefully before putting on shoes

With your Husband being diabetic, you will probably know all this skin/nail care, he may also see an improvement in his blood sugars with his weight loss, which is always a bonus for his general health.

If you wish to discuss anything, you can call us on our free nurse led helpline number on 0800 358 7200

All the best

The Roy Castle Support Team

You may also like...